Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 69, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 23, 2019, 8:36 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2019, 8:36 AM MST (15:36 UTC)
- Expired
- Sep 23, 2019, 12:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 28 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 3.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
855
WGUS55 KPSR 231536
FFWPSR
AZC013-021-231930-
/O.NEW.KPSR.FF.W.0069.190923T1536Z-190923T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
836 AM MST Mon Sep 23 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 1230 PM MST.
* At 833 AM MST, the public and media reported widespread flash
flood across Apache Junction. This included street flooding,
vehicle water rescues, and inundation of mobile home parks and
neighborhoods.
* Some locations that will experience flooding include...
Apache Junction, Gold Canyon, Superstition Mountains, Weekes Wash,
Gold Camp, Kings Ranch, Lost Dutchman State Park and Goldfield.
LAT...LON 3352 11136 3349 11138 3339 11137 3334 11142
3334 11161 3348 11159 3351 11142
$$
MS1 follow-up statement
925
WGUS75 KPSR 231921
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1221 PM MST Mon Sep 23 2019
AZC013-021-231931-
/O.EXP.KPSR.FF.W.0069.000000T0000Z-190923T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1221 PM MST Mon Sep 23 2019
...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL
EXPIRE AT 1230 PM MST...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3352 11136 3349 11138 3339 11137 3334 11142
3334 11161 3348 11159 3351 11142
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 5:10 AM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 23, 5:10 AM MST, 3 hours 26 minutes before
Area Forecast Discussion...Updated National Weather Service Phoenix AZ 510 AM MST Mon Sep 23 2019 .UPDATE...aviation discussion. && .SYNOPSIS... Multiple periods of scattered to widespread showers and thunderstorms are expected through Tuesday morning across south central and southwest Arizona with isolated storms over eastern Riverside and Imperial Counties. Locally heavy rainfall capable of producing flash flooding along with isolated severe thunderstorms capable of producing large hail and damaging winds are expected. Although rain chances will begin to decrease on Tuesday, elevated rain chances will linger through Thursday as the upper level disturbance remains near the region with the best rain chances Wednesday night into Thursday. This disturbance will move east of the region Friday, with drier conditions expected this weekend. && .DISCUSSION... Tropical moisture associated with the remnants of what was Pacific TC Lorena has moved into south central Arizona with supplemental moisture from a Gulf surge moving into southwest Arizona. Dew points are already in the upper 60s over Phoenix and south central Arizona with mid 70s dew points pushing into Yuma County. Much drier air is currently present just west of the Colorado River over southeast California where dew points are in the 40s, resulting in a very sharp moisture gradient. A very strong mid- to-upper level trough with 571 dm H500 heights digging into the Great Basin will dig farther south into the Colorado River Valley by this evening as it fills to some extent. This will maintain very favorable dynamics near and east of the cold core low, with significant diffluence aloft, upper-level divergence in the right entrance region of a jet streak, and isentropic ascent in the presence of near record level 1.4-1.8 inch PWATs through Tuesday morning. These conditions will support multiple periods of scattered to widespread showers and thunderstorms through Tuesday morning across south central and southwest Arizona with isolated storms over eastern Riverside and Imperial Counties. Locally heavy rainfall capable of producing flash flooding is expected, so we have issued a Flash Flood Watch for most of La Paz, Maricopa, Gila, and Pinal Counties from 5 AM MST this morning through 11 AM MST Tuesday morning. Isolated severe storms capable of producing large hail, damaging winds, and possibly even an isolated tornado or two are expected by late morning through this evening. Three main periods or focus areas of convection are expected today with varying threats, so we cover them individually here: 1) Scattered to widespread convection is expected to continue for the rest of the overnight hours through mid-morning primarily from the a line along and east of a Maricopa-Phoenix-Anthem line with more isolated convection over southwest Arizona. A weak shortwave rotating out ahead of the stronger shortwave over the Great Basin may be enhancing dynamic lift locally right now. Most of this convective activity should be relatively shallow given we still have lingering midlevel stability, but this should rapidly erode from west to east as height falls and cooler air moves in aloft to steepen lapse rates and allow for deeper convection and a greater coverage of thunderstorms. Locally heavy rainfall will be the primary threat with these storms, particularly over eastern Maricopa and Gila Counties where S-SW- to-N-NE oriented isentropic ascent is best aligned with terrain. Rain rates should initially remain below 1 inch per hour, but as convection intensifies over the next few hours with the assistance of terrain and increasing instability, 1-2 inch per hour rain rates will be possible. For this reason, we have decided to start the Flash Flood Watch at 5 AM MST this morning as that is when we really expect the heavier rainfall and the cumulative effects of ongoing shower activity to accentuate the flash flood threat, particularly for Gila and northeast Maricopa Counties where WPC has issued a moderate risk of excessive rainfall in collaboration with local Arizona offices. 2) By late morning, the ingredients for strong to severe storms will be present as the trough provides atmospheric forcing via upper level diffluence and a strong jet streak aloft. Gradually veering winds and bulk shear values in the 40-50 knot range in the presence of MLCAPE and CAPE values in the 1500-2500 J/kg range if not even higher over Yuma County will support discrete supercells depending on how convection evolves. The moisture gradient currently present near or just west of the Colorado River Valley should continue to sharpen further to act like a pseudo-dryline and provide an initial focus for convection, so there is highest confidence in severe storms over Yuma, La Paz, and Maricopa Counties. SPC has this area and the Phoenix metro in a slight risk of severe storms, so a Severe Thunderstorm Watch may be issued later this morning or afternoon once confidence is high enough. Further east towards the Phoenix metro, there are significant uncertainties in how much the ongoing convection and cloud cover may temporarily stabilize the atmosphere locally, so we may see a brief lull in the action through late afternoon. However, convective temperatures are only in the upper 80s so it will not take too many breaks in the clouds for the Phoenix metro to realize strong instability and favorable wind profiles to get strong to severe storms. Large hail up to golf ball size will be the biggest threat with these storms, followed by damaging winds. Very steep low- level lapse rates with relatively low LCLs and cloud bases down to about 5000 feet will support a very isolated tornado threat, but any that do occur should be weak. Westerly winds expected by this afternoon should keep storm- relative helicity values low to keep this threat minimal, but winds backing to southeasterly by early evening could briefly increase this threat depending on how convection evolves. 3) There is perhaps stronger model agreement in that another round of storms is expected late this evening into the overnight hours as the synoptic front pushes through the region. This should result more linear storm structures in the the from multicellular line segments, for which damaging straight line winds will be the primary threat. Hail should generally be smaller since rotating updrafts will generally not be expected and instability should begin to decrease. However, any cells that are able to train or occur over areas that have already experience heavy rainfall will have the potential to cause flash flooding. Although agreement for this third period of storms is strong, there is considerable uncertainty in how widespread storms will be and what time they will actually occur. Fortunately, this uncertainty should decrease over time as hi-res models come into clearer focus based on how the aforementioned two periods of convection evolve. Activity should wane in our area by late Tuesday morning although enough moisture will be present that lingering showers will be possible. However, given the close proximity of the upper-level disturbance that should eventually stall over the northern Gulf of California and uncertainties in when third more linear period of storms will occur, we elected to keep the Flash Flood Watch in place through 11 AM MST Tuesday. Some hi-res guidance shows isolated showers and storms over Gila and eastern Maricopa Counties Tuesday afternoon as a cutoff low takes shape, but there is still considerable uncertainty there. Residual moisture and a second Pacific trough later in the week justify elevated PoPs in the forecast, primarily for Maricopa County eastward, late Wednesday and Thursday as the trough finally opens up and ejects to the east as it is kicked out by a much stronger longwave trough upstream. As for temperatures, the persistent troughing and shortwaves will keep a cooler airmass in place resulting in daytime temperatures below seasonal normal values through the forecast period. && .AVIATION...Updated at 1210Z South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Very active weather expected at the terminals next 24 hours, with good potential for showers/storms for most of the 24 hour TAF period. We will be in a nearly stationary weather pattern, as a strong upper low sits to the west of Phoenix and acts on ample tropical moisture pulled up from former Hurricane Lorena. As of 5 am scattered showers already occurring in the Phoenix area and we can expect scattered to numerous showers at times for the rest of today and tonight. As such, VCSH or SHRA will be in the TAFs for pretty much the entire period. The mention of thunder will be more limited; hi-res guidance suggests a couple of enhanced periods where storms may move over the terminals: from 13z to 16z and from 22z through 02z. As such TSRA will be in the TAFs during those periods, either in predominant weather or a TEMPO group. NOTE - due to restrictions and limitations we cannot put thunder into the majority of the 24 hour TAF window, but it should be made clear that storms could happen pretty much at any time - especially from late morning through mid to late evening. An additional round of storms is also possible after midnight tonight. Impacts could be very significant - we expect some storms to be severe. Thus, winds will be highly variable and potentially very strong, hail is possible and visibility could lower sharply in heavy rain. CIGS will be rather low most of the day and overnight tonight, falling to 5k or lower often and could drop to 3k or below during periods of thunderstorms or heavy rain. Amendments will likely be needed often in the next 24 hours for wind, CIGs and weather. Winds will likely NOT follow typical diurnal tendencies for much of the TAF period, due to scattered showers that will develop and move through the central deserts. Showers and storm outflows will play havoc with wind directions and hi-res models struggle with their depictions. Confidence in wind is low for the next 24 hours in the TAFs. There is a high degree of uncertainty between the various hi- res models, but we are expecting winds to favor the east to southeast this morning, turning to the south/southwest by early afternoon. By mid/late afternoon there may be outflows moving in from the northeast which will continue into the evening hours. Of course, storms moving over the terminals will lead to strong gusty and highly variable winds. Southeast California/Southwest Arizona including KIPL and KBLH: Very active weather is expected today into tonight, as a strong upper low over far SE CA and western AZ interacts with tropical moisture to produce heavy rain and strong storms. Most of the weather will likely stay across the far east portions of Riverside and Imperial Counties, close to the lower Colorado River valley. KBLH may be impacted by thunderstorms later this morning and continuing into the early evening. Winds will favor the south to southwest today at KBLH but east/northeast outflows are possible after 22z due to storms forming over La Paz County. CIGS should generally range from 5k to 8k feet today and they should dissipate during the early evening hours as the weather focus shifts more to the east. At this time we don't expect showers or storms to impact KIPL; the main impact at KIPL will be locally breezy southwest winds later this afternoon and evening. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: No changes to the outlook forecast...Lingering isolated shower Aside from gusty thunderstorms, winds should generally remain below 15-20 mph until Friday and Saturday when stronger winds are expected with the approaching disturbance. Minimum relative humidity values will remain in the 20 to 30 percent range for most locations except a few spots in southeast California that may drop into the upper teens. Overnight recoveries will remain decent as long as the moisture remains in the area. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Tuesday morning for AZZ531-533-534- 537- 538-540>558-560>563. CA...None. && DISCUSSION...Hopper/Deems AVIATION...CB FIRE WEATHER...Deems/Hopper
In the hours before
Local storm report, Sep 23, 7:22 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
722 AM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 3 W APACHE JUNCTION 33.42N 111.60W
09/23/2019 MARICOPA AZ BROADCAST MEDIA
REPORTS OF STRANDED VEHICLE WITH A WATER
RESCUE.
&&
DSDLocal storm report, Sep 23, 7:40 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
740 AM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM FLASH FLOOD 4 ESE EAST MESA 33.40N 111.62W
09/23/2019 MARICOPA AZ TRAINED SPOTTER
STREETS FLOODED, FLOOD WASH HAS SEVERAL FEET
OF WATER.
&&
DSDLocal storm report, Sep 23, 8:12 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
812 AM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM FLASH FLOOD 5 E TORTILLA FLAT 33.53N 111.31W
09/23/2019 MARICOPA AZ MESONET
USGS STREAM GAUGE (USGS 09501150 FISH CREEK)
RECORDED AN INCREASE FROM 5 FEET TO 9.5
FEET.
&&
DSDSpecial weather statement, Sep 23, 8:14 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
814 AM MST Mon Sep 23 2019
AZZ530-533-CAZ569-231600-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
814 AM MST Mon Sep 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ...SAN
BERNARDINO AND RIVERSIDE COUNTIES UNTIL 900 AM MST/900 AM PDT/...
At 814 AM MST/814 AM PDT/, Doppler radar was tracking a strong
thunderstorm 17 miles south of Big River, or 18 miles southwest of
Parker, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Parker and Poston.
This includes the following highways...
AZ Route 72 between mile markers 14 and 15.
AZ Route 95 between mile markers 129 and 146, and between mile
markers 148 and 149.
CA Route 95 between mile markers 19 and 36.
LAT...LON 3411 11404 3378 11441 3388 11459 3408 11450
3408 11444 3411 11441 3414 11433 3417 11429
3417 11425 3420 11422
TIME...MOT...LOC 1514Z 213DEG 18KT 3390 11445
ADLocal storm report, Sep 23, 8:25 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
825 AM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HEAVY RAIN 2 ENE FOUNTAIN HILLS 33.62N 111.71W
09/23/2019 M3.50 INCH MARICOPA AZ TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2
ENE FOUNTAIN HILLS. 3.5 INCHES OF RAIN OVER
A 1 HOUR AND 40 MINUTE PERIOD. MINOR
FLOODING IN THE STREET WITH 1.5-2 FEET OF
RUNNING WATER.
&&
DSDLocal storm report, Sep 23, 8:32 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
832 AM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 3 NNW APACHE JUNCTION 33.45N 111.57W
09/23/2019 PINAL AZ BROADCAST MEDIA
SWIFT WATER RESCUE REPORTED AT MAIN DRIVE
AND MCKELLIPS.
&&
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 2:32 AM MST | Flash Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 32 hr |
| Sep 23, 4:38 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 23, 5:15 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Sep 23, 5:41 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Sep 23, 6:01 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Sep 23, 6:01 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Sep 23, 6:09 AM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 4 hr |
| Sep 23, 6:26 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 23, 6:52 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Sep 23, 7:07 AM MST | Special Weather Statement | PSR | 53 min | |
| Sep 23, 7:27 AM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Sep 23, 8:14 AM MST | Special Weather Statement | PSR | La Paz | 46 min |
| Sep 23, 8:18 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 23, 8:54 AM MST | Special Weather Statement | PSR | La Paz | 51 min |
| Sep 23, 9:47 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 28 min |
| Sep 23, 10:15 AM MST | Flash Flood Warning | PSR | La Paz | 5 hr |
| Sep 23, 10:16 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 59 min |
| Sep 23, 11:11 AM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Sep 23, 11:24 AM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 51 min |
| Sep 23, 11:38 AM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Sep 23, 11:53 AM MST | Special Weather Statement | PSR | 52 min | |
| Sep 23, 11:57 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 23, 12:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Sep 23, 12:14 PM MST | Tornado Warning | PSR | Maricopa | 31 min |
| Sep 23, 12:39 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 23, 12:45 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Sep 23, 12:55 PM MST | Special Weather Statement | PSR | 50 min | |
| Sep 23, 1:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Sep 23, 1:04 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 23, 1:23 PM MST | Special Weather Statement | PSR | Maricopa | 67 min |
| Sep 23, 1:26 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Sep 23, 1:50 PM MST | Dust Storm Warning | PSR | Maricopa | 55 min |
| Sep 23, 2:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Sep 23, 2:28 PM MST | Dust Storm Warning | PSR | Pinal | 62 min |
| Sep 23, 2:41 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 64 min |
| Sep 23, 2:43 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 32 min |
| Sep 23, 3:22 PM MST | Special Weather Statement | PSR | 53 min | |
| Sep 23, 4:12 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 4 hr |
| Sep 23, 4:28 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Sep 23, 4:51 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.